The effects of metacam in dogs with epilepsy

Written by donna ferrier
  • Share
  • Tweet
  • Share
  • Pin
  • Email
The effects of metacam in dogs with epilepsy
Medicam can cause serious side effects in your epileptic dog. (Getty Thinkstock)

Metacam, also called Meloxicam, is a prescription anti-inflammatory medication, commonly used to treat arthritis, cancer, infections, post-operative surgical pain and other conditions that commonly cause pain in dogs. Metacam, however, can not only cause seizures in dogs, according to the article entitled, "Metacam Oral Suspension (Brand)" on the Drs. Foster and Smith website, it can also cause other side effects that can lead to a seizure. While these side effects can depend on the amount of the drug you administer and whether your dog is at risk for developing them, talk to your vet about alternative pain medications if your dog has epilepsy, especially if he has other medical complications that Metacam can exacerbate.

Other People Are Reading

Excessive Bleeding

Metacam can hinder the blood's clotting abilities, which increases bleeding, according to veterinary Dr. Wendy C. Brooks in an article entitled, "Meloxicam (Metacam)" on the Pet Pharmacy website. Metacam falls into a group of prescription drugs known as Non-Steroidal Anti-Inflammatory Drugs, or NSAIDs, all of which can also cause ulceration, according to the article "Drugs & Medication: Side Effects & Dangers of Vet-Prescribed RIMADYL & METACAM In Dogs," on the K9 Obedience website. So, if your epileptic dog has an ulcer, Metacam can make it worse.

Kidney Damage

Metacam can also cause a decreased blood flow to the kidneys and cause kidney failure. According to veterinary Dr. Race Foster in an article entitled "Epilepsy: A Cause of Seizures in Dogs," on the Pet Education website, kidney damage can cause a seizure. So, if your dog's kidney function is minimal, or if he has a blood disorder, choose a different pain prescription.

Liver Damage

Metacam can damage your dog's liver and exacerbate an already-existing liver condition. According to Dr. Foster, liver disorders can cause an epileptic seizure. Symptoms of liver failure include nausea, vomiting, eating less and diarrhoea. So, watch for symptoms of liver failure, especially if your dog is taking Phenobarbital, which is commonly used to treat epilepsy. Dr. Brooks says that Metacam and Phenobarbital can counteract one another so that both lose their effectiveness.

Heart Problems

Metacam can also exacerbate an already-existing heart condition, and heart conditions resulting from low oxygen levels in the blood can cause epileptic seizures, according to Dr. Foster. If your dog has a heart condition, talk to your vet about an alternative pain medication.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.